Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 159, NWS Memphis, TN

May 5, 2003Henry County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 5, 2003, 2:32 PM CDT for Henry County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 2:32 PM CDT (19:32 UTC)
Expired
May 5, 2003, 3:15 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Henry County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 9:35 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 575 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
575 m²/s²
0-3 km storm-relative helicity
604 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS54 KMEG 051932
SVRMEM
TNC079-052015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
231 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWEST TENNESSEE

* UNTIL 315 PM CDT.

* AT 227 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  PARIS...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCHANAN AT 245 PM

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3631 8843 3618 8827 3648 8784 3666 8805

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:27 AM CDT, 12 hours 5 minutes earlier.

Area forecast discussion, May 5, 2:27 AM CDT, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
227 AM CDT MON MAY 5 2003

TORNADO WATCH 244 REMAINS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 7
AM CDT THIS MORNING. SEVERE THUNDERSTORMS IN WEST TENNESSEE BETWEEN
JACKSON MCKENZIE AND LEXINGTON ARE MOVING EAST-NORTHEASTWARD INTO
MIDDLE TENNESSEE. HOWEVER THUNDERSTORMS ARE REDEVELOPING IN CENTRAL
ARKANSAS. AN UPPER CLOSED LOW OVER THE NORTHERN PLAINS WILL SHEAR
EASTWARD TO THE GREAT LAKES WHILE AN ACTIVE JET STREAM WITH A SERIES
OF SHORT WAVES AND IMPULSES EXTENDS FROM THE SOUTHWEST ACROSS THE
CENTRAL AND SOUTHERN PLAINS...THE MISSISSIPPI VALLEY TO THE EAST
COAST. AT THE SURFACE A LOW PRESSURE AREA OVER THE MID MISSISSIPPI
VALLEY WILL MOVE NORTHEASTWARD TO THE GREAT LAKES WITH A COLD FRONT
TRAILING BACK TO THE SOUTHERN PLAINS. AHEAD OF THE FRONT IS A WARM
MOIST AND UNSTABLE AIRMASS COVERING THE LOWER MISSISSIPPI VALLEY
INCLUDING THE MID SOUTH AND MOST OF THE SOUTHEASTERN STATES. THE COLD
FRONT WILL STALL TO THE WEST OF THE MID SOUTH AS ANOTHER LOW DEVELOPS
OVER TEXAS TONIGHT AND TUESDAY. THIS LOW WILL SHEAR NORTHEASTWARD
ALONG THE FRONTAL BOUNDARY THAT WILL EDGE SLOWLY EASTWARD TUESDAY
NIGHT BUT NOT REACH THE MID SOUTH UNTIL WEDNESDAY. ANOTHER LOW WILL
DEVELOP OVER THE SOUTHERN PLAINS AND PUSH THE FRONT BACK TO THE NORTH
THURSDAY. THEREFORE THE WARM MOIST AND UNSTABLE AIR WILL REMAIN OVER
THE MID SOUTH. THE RESULT WILL BE PERIODS OF THUNDERSTORM ACTIVITY
THIS WEEK WITH EPISODES OF SEVERE WEATHER.

.MEG...NONE.
Hazardous weather outlook, May 5, 12:52 PM CDT, 1 hour 40 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1252 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER OVER PORTIONS OF NORTHWEST
MISSISSIPPI. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE
REST OF THE MIDSOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW
MOVING COLD FRONT TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF
THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE THIS
AFTERNOON AND TONIGHT. STRONG TO VIOLENT LARGE TORNADOES IS POSSIBLE
TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE
ENTIRE MIDSOUTH.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE
IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST
TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO
THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO
COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME
STORMS POSSIBLY SEVERE THROUGH DAY SEVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE
POSSIBLE FOR THE REMAINDER OF THIS WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 5, 8:48 AM CDT, 5 hours 44 minutes before
MSZ006-TNZ091-092-051400-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
848 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDIN...MCNAIRY AND
TISHOMINGO COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 12 MILES
SOUTHWEST OF ACTON AT 848 AM CDT...MOVING EAST AT 45 MPH.

PEOPLE IN HARDIN...MCNAIRY AND TISHOMINGO COUNTIES...INCLUDING THE
CITY OF IUKA...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 9:51 AM CDT, 4 hours 41 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092--

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0951 AM CDT MON MAY 05 2003

...TORNADO WATCH 247 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN ARKANSAS...
CLAY            CRAIGHEAD       CRITTENDEN      CROSS
GREENE          LAWRENCE        LEE             MISSISSIPPI
PHILLIPS        POINSETT        RANDOLPH        ST. FRANCIS

IN MISSISSIPPI...
ALCORN          BENTON          CALHOUN         CHICKASAW
COAHOMA         DE SOTO         ITAWAMBA        LAFAYETTE
LEE             MARSHALL        MONROE          PANOLA
PONTOTOC        PRENTISS        QUITMAN         TALLAHATCHIE
TATE            TIPPAH          TISHOMINGO      TUNICA
UNION           YALOBUSHA

IN MISSOURI...
DUNKLIN         PEMISCOT

IN TENNESSEE...
CARROLL         CHESTER         CROCKETT        DECATUR
DYER            FAYETTE         GIBSON          HARDEMAN
HARDIN          HAYWOOD         HENDERSON       HENRY
LAKE            LAUDERDALE      MCNAIRY         MADISON
OBION           SHELBY          TIPTON          WEAKLEY
Special weather statement, May 5, 1:33 PM CDT, 59 minutes before
TNZ021-054-051845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
133 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL AND HENDERSON
COUNTIES.

A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED 17 MILES WEST OF CEDAR
GROVE AT 133 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CARROLL AND HENDERSON COUNTIES...INCLUDING THE CITIES OF
HUNTINGDON...LEXINGTON AND MCKENZIE...SHOULD MONITOR THIS STORM
CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:57 PM CDTTornado WarningMEGDyer, Lake63 min
May 4, 8:04 PM CDTSevere Thunderstorm WarningMEGLauderdale26 min
May 4, 8:12 PM CDTTornado WarningMEGDyer, Lauderdale48 min
May 4, 8:25 PM CDTTornado WarningMEGObion65 min
May 4, 8:43 PM CDTSevere Thunderstorm WarningMEGLauderdale32 min
May 4, 9:03 PM CDTTornado WarningMEGDyer, Gibson27 min
May 4, 9:13 PM CDTTornado WarningMEGLauderdale47 min
May 4, 9:20 PM CDTTornado WarningMEGWeakley55 min
May 4, 9:27 PM CDTTornado WarningMEGDyer63 min
May 4, 10:05 PM CDTTornado WarningMEGHenry40 min
May 4, 10:08 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson52 min
May 4, 10:13 PM CDTSevere Thunderstorm WarningMEGTipton47 min
May 4, 10:13 PM CDTTornado WarningMEGLauderdale47 min
May 4, 10:28 PM CDTTornado WarningMEGDyer, Gibson47 min
May 4, 10:38 PM CDTTornado WarningMEGWeakley37 min
May 4, 10:45 PM CDTTornado WarningMEGGibson30 min
May 4, 10:47 PM CDTSevere Thunderstorm WarningMEGHaywood43 min
May 4, 10:48 PM CDTTornado WarningMEGHenry12 min
May 4, 10:57 PM CDTSevere Thunderstorm WarningMEGCrockett48 min
May 4, 11:03 PM CDTSevere Thunderstorm WarningMEGTipton27 min
May 4, 11:13 PM CDTTornado WarningMEGWeakley32 min
May 4, 11:13 PM CDTTornado WarningMEGHaywood, Madison47 min
May 4, 11:28 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson47 min
May 4, 11:29 PM CDTTornado WarningMEGHenry46 min
May 4, 11:35 PM CDTTornado WarningMEGCarroll40 min
May 4, 11:47 PM CDTTornado WarningMEGHenderson43 min
May 5, 12:15 AM CDTTornado WarningMEGDecatur30 min
May 5, 1:36 AM CDTFlash Flood WarningMEGCarroll, Henderson, Madison114 min
May 5, 3:47 AM CDTSevere Thunderstorm WarningMEGTipton43 min
May 5, 5:08 AM CDTSevere Thunderstorm WarningMEGHardeman37 min
May 5, 7:34 AM CDTSevere Thunderstorm WarningMEGFayette26 min
May 5, 7:38 AM CDTTornado WarningMEGFayette37 min
May 5, 7:39 AM CDTTornado WarningMEGFayette36 min
May 5, 7:49 AM CDTTornado WarningMEGHardeman41 min
May 5, 8:39 AM CDTSevere Thunderstorm WarningMEGDecatur21 min
May 5, 8:57 AM CDTTornado WarningMEGHardin, McNairy63 min
May 5, 9:57 AM CDTTornado WarningMEGHardin33 min
May 5, 1:10 PM CDTTornado WarningMEGCrockett, Gibson50 min
May 5, 1:27 PM CDTTornado WarningMEGMadison33 min
May 5, 1:28 PM CDTSevere Thunderstorm WarningMEGTipton32 min
May 5, 1:34 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale26 min
May 5, 1:41 PM CDTTornado WarningMEGCarroll, Henderson64 min
May 5, 1:50 PM CDTTornado WarningMEGTipton40 min
May 5, 1:56 PM CDTSevere Thunderstorm WarningMEGCrockett49 min
May 5, 2:05 PM CDTSevere Thunderstorm WarningMEGGibson40 min
May 5, 2:26 PM CDTTornado WarningMEGHaywood34 min
May 5, 2:31 PM CDTTornado WarningMEGDecatur29 min
May 5, 2:45 PM CDTSevere Thunderstorm WarningMEGWeakley30 min
May 5, 2:49 PM CDTTornado WarningMEGMadison41 min
May 5, 3:15 PM CDTTornado WarningMEGChester, Henderson45 min
May 5, 3:19 PM CDTSevere Thunderstorm WarningMEGLauderdale26 min
May 5, 3:24 PM CDTSevere Thunderstorm WarningMEGDyer51 min
May 5, 3:39 PM CDTTornado WarningMEGDecatur36 min
May 5, 3:46 PM CDTSevere Thunderstorm WarningMEGGibson, Obion44 min
May 5, 4:29 PM CDTSevere Thunderstorm WarningMEGObion46 min
May 5, 5:12 PM CDTSevere Thunderstorm WarningMEGObion48 min
May 5, 5:27 PM CDTTornado WarningMEGDyer48 min
May 5, 5:38 PM CDTTornado WarningMEGLauderdale52 min
May 5, 5:42 PM CDTSevere Thunderstorm WarningMEGLake48 min
May 5, 6:14 PM CDTTornado WarningMEGCrockett46 min
May 5, 6:20 PM CDTTornado WarningMEGDyer20 min
May 5, 6:30 PM CDTTornado WarningMEGGibson45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.